Finally edit: See below - problem solved! Edit to my tale. After my low of 34 at 5AM this morning, I of course took too many glucose tablets to treat because I wanted to go back to sleep, and this morning woke up at 209. But then I kept corrected and only have gone up. I've been in the 300s since lunch. I corrected and came down a bit (249) but then went right back up and now am 327 at 10:45 at night. I'm nervous to treat because of last night, but I'm not going to go to bed in the 300s. I've had some questionable sets, and changed twice, but nothing obviously wrong. Is this a normal reaction to a bad low - though one in which I didn't lose consciousness?
If so, I'll treat a bit longer, as I stay up pretty late, see if I can at least get into the 200s. Hopefully it will be better tomorrow? I've never had this experience. Thanks any nightbirds who respond!
I had one extreme hypo when I first started using insulin where I went unconscious and my liver kicked in, but it was because neither I nor my doctor knew what we were doing and I was on way too high a dose. In the three years since I haven't had any lows I couldn't easily manage. So I think I might have gotten too cavalier an attitude towards hypos. (Maybe, maybe not and I'm just nervous this morning).
I only treat hypos under 60. I realize some people treat under 70 and some under 60, and I'm not planning to change my treatment level. But I do have a habit of "letting a low ride" for example when it's close to mealtime and I'm say in the 50s. I really prefer not to eat glucose tablets when not necessary (I'm a bit fanatic about weight gain and about consuming sugar. I haven't eaten sugar in 17 years. I do allow glucose tabs as "medicine" but still don't like it) So in a case like that I'll just go ahead and eat and then monitor my bloodsugar for when it comes up into a safe range to bolus I also bolus my full carb amount (as the Ping wizard suggests) as I find if I don't I go high.
I also correct promptly, and fully but usually don't exceed the amount taking into account the IOB. (only do when I'm having trouble getting down)
At bedtime I'm a bit more conservative as I live alone. If I'm in the 60s or lower I will treat and then wait to make sure I come back up before going to sleep. If I'm in the 70s, I'll take a couple glucose tabs and then go to sleep, having ascertained that will normally raise me up into a safe area. Some people talk about going low, treating and then going low again and needing to eat something to sustain. I've never had that problem, as long as there is no IOB I come up and stay up. Recently, though I've noticed that I've had a few instances where I had to stay up for hours because I would go low, treat with the dose I have always known to work and still not come up. I have gained 10 pounds over the weight I was at after losing at diagnosis but that was over a period of a couple years so I don't think that is significant in changing the dose needed to raise.
Anyway....last night I was 73 at bedtime (1AM -five hours after my last Apidra bolus and my basal doses have seemed very accurate for awhile). So I took 2 glucose tabs to be safe and went to sleep. I really hate staying up when I'm sleepy but would have done so if it was lower.
I woke up around 5AM, with my nose running and reached for a tissue. I have allergies and often do this in the middle of the night, so I keep tissue boxes everywhere. Unfortunately (actually fortunately!) the tissue box was empty so I got up to get a new one from the cabinet. My house is strange - it's round and with a very narrow area where the cabinets are.I've only lived here a few months and I've actually gotten disoriented walking around in the dark before-but not like this. I stopped at one cabinet and remembered it was in another further along. Then I was suddenly confused because I was past the cabinet area altogether. All I remember feeling is: annoyed at the runny nose and no tissues and really really cold. It was in the 20s out and I keep my heat low at night as I sleep under a down comforter. I only had on the light thermals I sleep in and my feet were bare. I was so cold as I groped, touching things to find my way and it seemed to take a very long time. Gradually it hit me, I am really not thinking straight and I must be quite low! I finally made it back to my bed and immediately ate some glucose from the night table, then I tested and was 34. It was hard to do this because my cat was really demanding attention and getting in my way. Where were you, Lula 15 minutes ago?? After testing I got the brilliant idea to turn on the lights, got tissues and worked on getting warm. I stayed up for awhile till I came up enough to go back to sleep.
Ok, too cavalier or just a freak occurrence?
I've been racking my brain trying to figure out why I'm having these highs that won't come down. These severe highs are just today but I've had more medium highs than usual lately, that didn't make any sense. I just suddenly wondered if I've been having absorption problems in my hips which is what I usually use. I'm going to switch to my stomach (though I hate it) and see if that makes a difference. I hate when my control that's normally pretty decent makes no sense at all. And like HOlger says, scary lows stick with you a bit emotionally so not knowing what's going on is scary. All I can do is try all the variables, and site is one I haven't switched in awhile. Stay tuned to Zoe's ongoing saga. Yeah it's 2AM and I'm basically talking to myself!
I hear you, Zoe. But I don't know what to say. I avoid stacking insulin like the plague so I do my best calculation for my Novolog injection and then I just buckle in wait the full four hours before I try to do more (rinse, repeat...) I don't know how that applies to pump-dom. Sorry.
Here's a cyber (((hug))). I hope you figure it out and get back on an even keel soonish.
Maybe getting sick? I've had some decent luck "correcting" post-parandial highs with basal bumps, 150-200%, instead of correcting? Sometimes it seems a bit smoother.
You are not that used to lows and the low came by surprise. I would suppose that the highs you are now experiencing are just related to higher levels of stress. To that the liver will react with a higher release of glucose than normal. Please keep in mind that 34 is just a number on the meter. Due to the inaccurracy of the meter this might have been 40 or higher - even lower I must admit. In most cases a low is not an unforeseen disaster. Keep in mind that you are in charge here. Next time you will do better.
Hi Zoe. Hope today is going better for you. When I can't bring my bg down while on the pump, I always wonder what is really going on. Areas losing the ability to absorb well (hopefully temporarily) as you suggested is certainly one possibility. The vial of insulin might have gone bad is another. I give a correction by syringe -- if that works, then probably something with the infusion/absorption. If the correction by syringe does not work, then the vial of insulin has probably gone bad.
While that advice may not be new to you, maybe this idea is: I keep Virgil Root Beer Zero around to drink when high -- a treat when you're high is hard to come by!
Update: Thanks everyone for your thoughts and suggestions. I am back to normal as of this morning (actually late last night). I had come down from a ridiculous 327 at 11PM to 211 by 2AM and then switched to my stomach so not sure if it was just coming down slowly as a reaction to the low or its stress as Holger says. But I switched to my stomach at 2AM and by 3AM was 122 and 4AM when I went to sleep 111! So it well might have been an absorption problem with my hips and I'll be anxious to see if the moderate highs I've had off and on for over a week now subside.
It's interesting to me when you switch a problematic site and the numbers go down almost immediately! Why is that? The small amount of basal can't make that difference. Could it be that when you "release" the problem site, the insulin you had bolused then is able to be absorbed? Interesting.
Anyway, thanks again all. I even got some unexpectedly good news that my cat's lab results that I was expecting to suck were very good, so it's a better day for me for sure! I just wish I hadn't wasted god knows how many sets and insulin before I thought "hmmm...absorption - switch area"
By the way thanks to those who suggested their favorite "treat" treatment for a high, but I haven't eaten sugar in 17 years. Yep, I know glucose tabs are pure sugar, but I think of them as medicine!
Hi Zoe. I'm very happy that today has turned out to be normal. Post Script on my comment: Virgil's Zero Root Beer is sweetened with stevia, so has no sugar. I don't like water much, but I do like Root Beer.
Oh, thanks, Trudy, I'm enjoying a non-frantic day!
I wondered about the "zero" but I'm used to people recommending "treats" for lows. I actually don't eat artificially sweetened things either, not through any principal or aversion, though. When I stopped eating sugar, everyone offered me their favorite sugar free items. I thought they all tasted bad and they set off my craving for sugar, so I got in the habit of just avoiding sugar substitutes. I understand that in the last 17 years they have improved greatly, but now it's a habit. I do miss Crystal Geiser Juice Squeeze sodas though which are sweetened only with fruit juice, but now too carb loaded for my D.
I actually meant "treat treatment for a low" above, but just realized you did say for a high - which makes more sense for something sugar free..maybe I'm not totally over my disorientation....oh, this is my normal..lol
Wow! This thread has seen some changes!
Hang in there Zoe!!